Log in
NRAS
23,350 members27,229 posts

Reaction to pneumonia vaccine

Hi, I've recently started to take methotrexate for my arthritis and so as recommended I had a flu and pneumonia vaccine. The day after the vaccine I started experiencing severe pain in my pain and developed a rash and swelling on my arm. Also, I feel nauseas and just generally unwell. I was given antihistamines and antibiotics from the doctor but they don't seem to be helping. Could this be due to the methotrexate suppressing my immune system? Would anyone be able to give me any advice regarding what to do?

Thank you

Francesca

13 Replies
oldestnewest

My understanding is that the flu jab is not a live vaccine? So might not be that causing symptoms. You may have caught another bug I suppose.

2 likes
Reply

I had my flu jab last weds , spent thurs Friday and sat in bed with fever , sickness , dizziness and swollen arm .

3 likes
Reply

Hi Sweetheart! My friend was required to get a flu shot for work and had to cancel a girls day at the range due to...you guessed it...the flu. She's a sweetie and didn't want me to get sick so we have rescheduled and no, I won't be getting a flu shot.

Dani

1 like
Reply

Thank you for your replies, I'll just see if it clears up in the next few days

2 likes
Reply

Hi, apart from a little irritation at the needle site, the only issue I had from the jabs was sleeping for a large part of the following 3 days! I've slept so badly since having RA it was quite a blessing actually. Got my Flu jab next week.....can't wait!

I hope your symptoms clear up quickly. By the way the Pneumo jab is a one off so you'll only need the Flu jab next year.

Take care

Paul

3 likes
Reply

Flu and Pneumonia not so good together, had both first time last year was not at all well !!

Grateful to hear I won't need a pneumonia jab this year.

Hope all goes well next week with your flu jab.

I yet to make appointment.

Best wishes

Pamela

4 likes
Reply

Neither vaccines are live so you shouldn't feel as ill as you would with the flu or pneumonia, I presume that's the case? All I've had from the flu jab is a slightly sore arm around the injection site & the pneumonia vaccine I didn't have any reaction to at all. So, with the flu jab it's common to feel some dull ache & maybe swelling of your arm, even symptoms similar to an established cold. Similarly with the pneumonia vaccine, but with added nausea or even actually being sick. Neither should produce a rash. Did you go dizzy, experience a drop in BP or have any wheeziness at all? It is possible of course you were harbouring a bad cold or some other bug, it is the time of year for them, but that doesn't account for the rash. It is limited to your arm isn't it?

I'm on MTX & leflunomide. I'd check with your Rheumy nurse but I don't think MTX is significantly suppressive enough on your immune system to be related, not like anti-TNF's or biologics. I have the flu jab each year but my Rheumy suggested I had the pneumonia jab before I started LEF, this is because there have been reports of people developing unusual infections on this DMARD.

We're not qualified to advise medically but I would be back at your GP's if the antihistamine isn't dealing with the rash & if you've finished the course of antibiotics.

4 likes
Reply

Thank you. I've been to see the doctor once but they just gave me the antihistamines and antibiotics, so I think I'll go back tomorrow.

When I had the vaccine I did go dizzy and felt very faint, but then felt okay for the rest of the evening. It was only the day after that the rash and pain came which is just limited to my arm.

3 likes
Reply

Yes, I would. I take it you're feeling a little better, it's the rash on the arm that's a little more of a concern. It could just be a localised reaction but it needs confirming.

Let us know how you get on.

2 likes
Reply

The first time I had the vaccine I did react a bit like you for a few days after, but it went away. That was 6 or 7 years ago now, and every year since has been fine.

Is it a big red patch on your arm or a more widespread rash? As redness is quite common. However if you still have a high temperature tomorrow then perhaps tell your doctor? Presumably he/she thought you had some separate infection if you were prescribed antibiotics?

2 likes
Reply

When I had them combined once on the advice of the nurse at the GP I was so fatigued more than usual for a few weeks. When I saw my usual GP she did say I shouldn’t have had them together and probably didn’t need the pneumovaccine. I suppose we are all different and react in different ways. Hope you feel better soon.🙂

Reply

I had both at same time last year while I was still on steroids, I was really worried about this but I had no side effects whatsoever, arm was fine as well. Needless to say I have pneumonia just now again . Good that I only have to get flu jab this year

Reply

Oh Francesca, you poor thing. I had exactly the same and believe these vaccines should not be given together for someone who is immune suppressed, which is what you are on MTX. Hope you are better soon. It took me about a fortnight at least to recover. Best wishes, Dee

Reply

You may also like...